Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 246, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2003, 7:52 PM CDT for Brule County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2003, 7:52 PM CDT (00:52 UTC)
- Expired
- Aug 19, 2003, 8:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 7:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 200052 SVRFSD SDC015-200115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 752 PM CDT TUE AUG 19 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 815 PM CDT * AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PUKWANA...OR ABOUT 7 MILES EAST OF CHAMBERLAIN...MOVING NORTHEAST AT 40 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4382 9931 4373 9910 4391 9885 4392 9931 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 19, 3:00 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT TUE AUG 19 2003 SHORT TERM... CLEARING WAS SPREADING NORTHEAST OVER CWA THIS AFTERNOON AND TEMPS WERE WARMING. IT WAS BECOMING UNSTABLE WITH THE HEATING AND THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING YET LATE THIS AFTERNOON. BETTER CHANCE OF THUNDERSTORMS WILL BE THIS EVENING. LOW LEVEL SOUTHERLY JET INCREASES AHEAD OF TROF MOVING IN FROM WEST AND VORT MAX MOVES NORTHEAST OUT OF WESTERN NEBRASKA. DID NOT PUT SEVERE IN ZONES BUT WILL HAVE TO WATCH AND THERE COULD BE SOME ISOLATED HEAVY RAINFALL. TEMPS WILL WILL STAY UP TONIGHT WITH SOUTH WINDS AND CLOUDS INCREASING AGAIN. ON WEDNESDAY TEMPS SHOULD WARM UP AGAIN AHEAD OF TROF/COLD FRONT. WILL KEEP A CHANCE OF THUNDERSTORMS IN CENTRAL AND EASTERN PARTS OF CWA WITH BEST CHANCE BEING OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA. LINGERING CHANCE OF THUNDERSTORMS OVER EASTERN PARTS OF CWA WEDNESDAY EVENING WITH BOUNDARY. TEMPS DO COOL ON THURSDAY AS NORTHWEST WINDS BRING IN COOLER DRY AIR AS HIGH BUILDS TO WEST. DRY FRIDAY INTO SATURDAY WITH HIGH OVER NORTHERN PLAINS WITH TEMPS AROUND NORMAL. LONG TERM... KEEP IT DRY FOR THE WEEKEND WITH RIDGE OVER NORTHERN PLAINS WITH TEMPS AROUND NORMAL TO A LITTLE ABOVE. NEXT CHANCE OF THUNDERSTORMS WILL BE LATE MONDAY NIGHT IN WESTERN CWA WITH NEXT COLD FRONT. SPREAD A CHANCE OF THUNDERSTORMS OVER CWA ON TUESDAY WITH TEMPS AROUND NORMAL OR A LITTLE BELOW. .FSD...NONE WB
Hazardous weather outlook, Aug 19, 11:02 AM CDT, 8 hours 50 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 AM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN THIS AFTERNOON...WITH THE BEST CHANCE COMING AFTER 300 PM CDT. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING HAIL AND STRONG STRAIGHT LINE WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE A THREAT...ESPECIALLY SOUTH AND EAST OF A TYNDALL TO MARSHALL LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY LINGER WEDNESDAY MORNING...MAINLY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SCATTERED THUNDERSTORMS WILL THEN REDEVELOP OVER PARTS OF THE AREA IN THE AFTERNOON AND BE MAINLY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY EVENING. ISOLATED STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Aug 19, 7:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 6 NNW DIXON SD 60 MPH TSTM GUST
08/19/03 GREGORY REPORTED BY STORM
SPOTTER. RAINFALL 0.80
OF AN INCH. MANY SMALL
BRANCHES DOWN.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:00 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
| Aug 19, 7:04 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 26 min |
| Aug 19, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Aug 19, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 46 min |
| Aug 19, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 52 min |
| Aug 20, 12:20 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.